Treating Gynecomastia in Patients on HAART (HIV drugs)

Managing Adverse Effects in HIV Disease Ask The Expert Treating Gynecomastia in Patient on HAART?

from Medscape HIV/AIDS

Question I have several patients with evidence of gynecomastia secondary to highly active antiretroviral therapy (HAART). Besides surgery, could the management options for this condition include the use of tamoxifen?

Response from William G. Powderly, MD, 03/28/2002

Gynecomastia in men and breast hypertrophy in women appear to be other problems associated with potent antiretroviral therapy. Although reports of HIV-related gynecomastia occurred before the widespread use of HAART,[1] they are appearing more commonly since the introduction of protease inhibitor-based therapy.[2] Two phenomena appear to occur: increased fat accumulation in the breast, or true gynecomastia with increased glandular tissue.

Patients may be asymptomatic or may have discomfort or pain. Although this is most commonly associated with drug therapy, no specific drug or class of drugs has been definitively implicated, and the mechanism of breast enlargement is unclear. It is important to exclude other causes of gynecomastia (eg, renal disease, liver disease, tumors with increased estrogen, inhibitors of testosterone, and other drugs) before attributing the condition to antiretroviral therapy.

Management of this condition is not well defined. As with other metabolic manifestations of antiretroviral therapy, reversal does not always occur when specific drugs are discontinued or switched. Some patients have opted for surgery. An intriguing recent report studied the use of dihydrotestosterone gel applied to the skin.[3]

In this report, the investigators hypothesized that some component of the regimen might be mimicking the effect of estrogen on breast tissue. A total of 4 patients were treated with dihydrotestosterone gel, which has an antiestrogen effect, and all had rapid and dramatic reductions in breast tissue within 10-21 days.

I am not aware of any published experience with tamoxifen; however, the interesting response to dihydrotestosterone does suggest that other androgens or antiestrogens might be beneficial, and other trials are certainly warranted.

References

1. Couderc LJ, Clauvel JP. HIV-infection-induced gynecomastia. Ann Intern Med. 1987;107:257.

2. Piroth L, Grappin M, Petit JM, et al. Incidence of gynecomastia in men infected with HIV and treated with highly active antiretroviral therapy. Scand J Infect Dis. 2001; 33:559-560.

3. Benveniste O, Simon A, Herson S. Successful percutaneous dihydrotestosterone treatment of gynecomastia occurring during highly active antiretroviral therapy: four cases and a review of the literature. Clin Infect Dis. 2001;33:891-893.

About the Panel Members Associate Professor at the Washington University School of Medicine, Principal Investigator at the Washington University AIDS Clinical Trials Unit, and Co-Director of the Division of Infectious Diseases at Barnes-Jewish Hospital in St. Louis, Missouri.

Remember we are NOT Doctors and have NO medical training.

This site is like an Encyclopedia - there are many pages, many links on many topics.

Support our work with any size DONATION - see left side of any page - for how to donate. You can help raise awareness of CAM.